Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 17, 2022, 2:56 AM CDT for Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Scotland County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2022, 2:56 AM CDT (07:56 UTC)
- Expired
- Jun 17, 2022, 3:31 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 152 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -587 J/kg
- Mixed-layer LCL
- 2444 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:51 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 17, 2:51 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 251 AM CDT Fri Jun 17 2022 .SYNOPSIS... Issued at 250 AM CDT Fri Jun 17 2022 Quiet weather was in place over much of eastern Iowa and northwest Illinois early this morning, with surface analysis indicating showing expansive high pressure and ridging extending over the Midwest and Upper Mississippi River Valley from the Dakotas. To the south, showers and strong storms were ongoing along the cold front in northeast Missouri and far southeast Iowa. Storms were producing torrential rain, frequent lightning and hail. As of 2 AM, temperatures ranged from 61 in Independence to 75 in Keokuk. && .SHORT TERM...(Today and Tonight) ISSUED AT 250 AM CDT Fri Jun 17 2022 [Key Messages] 1) Strong to severe storms in southeast Iowa and northeast Missouri early this morning. 2) Very warm and dry with lower humidity expected to close out the work week [Discussion] Storms in far southeast Iowa and northeast Missouri will slowly come to an end this morning as the cold front continues to slowly sag to the south. Storms could be strong to severe as they exit, with mainly large hail and winds the primary threat. The Storm Prediction Center maintains a Level 2 (slight) risk of severe storms over mainly northeast Missouri. Storms will produce torrential rainfall as well with plentiful convergence along the boundary, high amounts of moisture availible, and storm motion parallel to the boundary promoting training. Once storms exit, high pressure will build into the area, allowing for dry and less humid conditions to close the weekend. Temperatures will remain very warm given our sun angle and prolonged days, with highs climbing into the low to mid 80s, and lows tonight dropping into the 50s and 60s tonight. Dewpoints will be in the 50s/60s. .LONG TERM...(Saturday through Thursday) ISSUED AT 250 AM CDT Fri Jun 17 2022 Key messages: 1. Pleasant weekend with dry conditions and comfortable humidity. 2. Heat and humidity return next week, with the warmest days Monday and Tuesday. Above normal temperatures and mostly dry weather is expected through much of the extended. Saturday-Sunday...Anamolously strong ridge will build into the Midwest bringing dry weather to the region. Low level flow off Lake Michigan will bring cooler temps (upper 70s Sat, mid 80s Sun) and drier dewpoints (40s/50s) to northwest and north central IL. Elsewhere, temperatures and dewpoints will be slightly higher each day. Regardless, it will be a nice weekend to do anything outside. Early Next Week...large ridge will be overhead with return flow developing over our western CWA early Monday. Taking a look at GEFS/EPS ensemble 850mb 10th/90th percentiles, values over 20C are likely on Monday and Tuesday; some 850mb temps over 25C are depicted in the 90th percentiles. These two days will be the warmest with highs well into the 90s. Dewpoints will also be rising into the mid to upper 60s, which will translate into heat indices over 100 degrees for several hours in the afternoon. Heat headlines may be needed, especially on Tuesday south of I-80. Breezy southwest winds are expected Monday that may bring some relief to the increasing humidity. Tuesday Night-Thursday...latest 00z models disagree on when the upper ridge breaks down, but sometime in this period we will see increasing chances for showers and thunderstorms. A cold front will be the focus for storms and depending on when this comes through will determine storm strength and subsequent rain amounts. The NBM 24-hr QPF probabilities are starting to show a signal for accumulating rain and with a warm and humid airmass in place some decent rain amounts will be possible. Stay tuned. Taking a look at temperatures, the NBM MaxT mean values have highs in the 90s through the end of the work week and even into Week 2. It looks like summer warmth is here to stay for the rest of June. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) ISSUED AT 1200 AM CDT Fri Jun 17 2022 VFR conditions are expected for this TAF period for all terminals. Light and variable winds to start will increase out of the northwest to around 10 knots by late morning, before veering and becoming light out of the north this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Gross AVIATION...Speck
Hazardous weather outlook, Jun 16, 4:08 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 408 AM CDT Thu Jun 16 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 408 AM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Heat indices may reach the upper 90s this afternoon for areas south of highway 34. Scattered thunderstorms are possible tonight, generally south of highway 34. The primary risks are isolated damaging winds, large hail, and localized flash flooding. The most likely timing for storms is between 10 PM and 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Hot and humid conditions return early next week with peak heat indices in the low 100s on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across the far southern portion of the outlook area. Uttech
In the hours before
Special weather statement, Jun 17, 12:23 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1223 AM CDT Fri Jun 17 2022
IAZ098-MOZ009-010-170615-
Van Buren IA-Clark MO-Scotland MO-
1223 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southern Van Buren,
northern Scotland and northwestern Clark Counties through 115 AM
CDT...
At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 10 miles southeast of Bloomfield, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milton around 1230 AM CDT.
Cantril around 1240 AM CDT.
Other locations in the path of this storm include Granger and Luray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4060 9218 4077 9218 4068 9173 4060 9172
4031 9192 4059 9235 4060 9235
TIME...MOT...LOC 0523Z 296DEG 29KT 4066 9224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SpeckSpecial weather statement, Jun 17, 1:15 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
115 AM CDT Fri Jun 17 2022
MOZ009-010-170700-
Clark MO-Scotland MO-
115 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southern Scotland
and southwestern Clark Counties through 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles southeast of Lancaster, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg, Rutledge and South Gorin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4053 9235 4034 9176 4026 9181 4026 9195
4030 9195 4030 9235
TIME...MOT...LOC 0614Z 307DEG 31KT 4043 9237
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:07 AM CDT | Special Weather Statement | DVN | Hancock | 23 min |
| Jun 17, 12:23 AM CDT | Special Weather Statement | DVN | Scotland | 52 min |
| Jun 17, 1:15 AM CDT | Special Weather Statement | DVN | Scotland | 45 min |
| Jun 17, 1:28 AM CDT | Severe Thunderstorm Warning | DVN | Scotland | 32 min |
| Jun 17, 2:14 AM CDT | Flash Flood Warning | DVN | Scotland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Missouri, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.